Diarrhea as an antibiotic side effect: What it is & what you can do about it

By: Joanna Foley

Being sick often comes with a lot of unwanted side effects. If you’ve had to take antibiotics for an illness, you may have also had the misfortune of experiencing antibiotic associated diarrhea (AAD) because of your treatment. 

This blog will help explain what exactly is causing this, and what you can do to help treat and prevent AAD so you can get back to feeling your best. 

Why do antibiotics cause diarrhea?

Antibiotics are a class of medications used to treat bacterial infections, such as strep throat and urinary tract infections. They work by killing off the bacteria that is causing the illness. While antibiotics help you recover from illnesses, they can also come with some side effects. 

Not all bacteria in your body are harmful. In addition to killing off harmful bacteria, many types of antibiotics also kill beneficial bacteria. This disrupts your body’s microbiome, which is a collection of microorganisms in your gut that play many important roles including promoting proper digestion. The imbalance of good and bad bacteria in your gut changes the way your intestines process food and fluids and can speed up how quickly nutrients pass through. For some people, diarrhea may occur as a result.  

Diarrhea is estimated to occur in about 5-30% of patients taking antibiotics. It often involves having loose, watery stools three or more times per day, but the frequency may vary. Other symptoms may include abdominal cramps, loss of bowel function, and an urgency to use the restroom. These symptoms may occur early on during antibiotic treatment, or up to a couple of months after completion of the medication. 

Some groups may be more likely to experience diarrhea from antibiotics including:

  • People who are over 65
  • Those who have a weakened immune system
  • Patients who are severely ill in an intensive care unit at a hospital 
  • Patients undergoing a prolonged hospital stay 

In addition, some types of antibiotics may be more likely to cause diarrhea than others. Thankfully, diarrhea from antibiotics usually goes away after completion of the medication. 

Is diarrhea from antibiotics serious? 

Short term diarrhea that lasts only a few days is typically not a major health concern. However, prolonged, or frequent diarrhea can lead to many side effects that can become very serious. Diarrhea causes your body to lose water and important minerals called electrolytes that keep many systems in your body working properly. This can lead to dehydration, which in turn may cause symptoms such as decreased brain function, headaches, irritability, increased heart rate, decreased muscle strength and endurance, and kidney damage over time. Severe dehydration can also potentially cause death.


Diarrhea can also prevent your body from properly digesting and absorbing nutrients from food. Lack of appetite is another common side effect of diarrhea, and can worsen over time if not properly treated. Extreme cases can result in malnutrition.

Diarrhea from antibiotics is of most concern for young children, the elderly, and other people who have a weakened immune system or are at a greater risk for dehydration.

Here Are Some Tips for AAD Management: 

1. Replace lost fluids and electrolytes. It is very important to increase the amount of fluids you drink while experiencing diarrhea to help prevent and/or treat dehydration. You should make sure to drink at least 8-10 cups (64-80 oz) of fluids per day. Most of this should come from pure water, but you may also need to consume beverages that contain the electrolytes sodium and potassium. These can be found in such salty broths, coconut water, diluted juice, and low-sugar electrolyte replacement drinks.

It is also important to be on the lookout for symptoms of dehydration. These may include:

  • Urinating less frequently
  • Having dark colored urine
  • Unexplained weakness or fatigue
  • Dizziness or confusion
  • Low blood pressure 
  • Unexplained weakness or fatigue

You should seek medical help if any of these symptoms occur for a long period of time or become worse.

2. Modify your diet. Some foods and beverages may make diarrhea worse, while others are better tolerated by your system and can help bulk up your stool to improve diarrhea.

Foods that may be better tolerated:

  • Low fiber foods like white rice, noodles, white bread, bagels, crackers and other white bread products
  • Fruits like apples, applesauce, and bananas
  • Boiled vegetables
  • Soups
  • Lean meats, fish and poultry
  • Eggs

Foods & Beverages that may make thing worse:

  • Dairy products - milk, yogurt, and cheese etc.
  • Fried or high fat foods like pastries, bacon, and chips
  • Sugary beverages - soda, sweetened coffee or tea, large quantities of juice, and other drinks made with artificial sweeteners
  • Caffeinated beverages and alcohol
  • Sugar free gums and candies
  • Spicy foods
  • High fiber produce like broccoli, corn, cabbage and brussels sprouts
  • Dried fruit 
  • Beans and lentils
  • Large amounts of nuts and seeds, including nut/seed butters
  • Whole grains like brown rice, quinoa, and whole wheat products

Note that these lists are just a guideline. You may be more or less sensitive to different foods, so experiment to find what you tolerate best. In addition, keep in mind that this type of diet is meant to be followed only temporarily, as it restricts some important nutrients. You should aim to consume a wide variety of foods that are high in fiber when your diarrhea resolves. 

3. Focus on probiotics. Probiotics are live, beneficial bacteria that help nourish your gut and promote proper digestion, amongst other benefits. Some research shows that consuming probiotics may help prevent and treat antibiotic-associated diarrhea. They do this by helping to balance out the good and bad bacteria in your gut, without interfering with the purpose of the antibiotic treatment.

Probiotics can be found in foods like yogurt and kefir with live and active cultures and fermented vegetables like kimchi and sauerkraut. However, since these foods may not be tolerated during diarrhea, taking probiotics as a supplement may be a better option. When choosing probiotic supplements, look for high quality brands that provide a variety of bacteria strains so you get the most benefit.

4. Practice good hygiene. Being exposed to harmful bacteria from poor hygiene can make diarrhea worse. It is especially important to practice things like washing your hands, bathing, brushing your teeth, and wiping down surfaces with antibacterial cleaners when experiencing diarrhea, and beyond. 

5. Only take antibiotics as prescribed. Antibiotics can be very helpful in treating bacterial infections, but they are not effective against viruses like colds and flu. Taking antibiotics frequently or for a long period of time may harm your microbiome and digestive health by killing off too many beneficial bacteria, so try to avoid overusing them. 

In Summary

Diarrhea is an unpleasant but common side effect of taking antibiotics caused by a disruption in the balance of good and bad bacteria in your gut. It is important to manage your diarrhea in order to protect your health. There are many steps you can take to help treat and possibly prevent antibiotic-associated diarrhea to help your body recover and help you feel your best. 

Joanna Foley, RD, is a registered dietitian, freelance writer and author, and owner of joannafoleynutrition.com. She enjoys teaching others about how food impacts their bodies and helping them learn how to use food for what it is meant to be: something to enjoy, nourish and heal us.